Texas, 2012

Hail and Damaging Wind in Texas, August 7, 2012

August 7, 2012 · NWS SHV · 4 events in 2 counties and zones

A large ridge of high pressure in the upper levels of the atmosphere remained stationary across the Texas Hill Country into New Mexico. Flow around this high pressure ridge was from the northwest across the Lower Mississippi Valley and this meant that weak disturbances moved into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large ridge of high pressure in the upper levels of the atmosphere remained stationary across the Texas Hill Country into New Mexico. Flow around this high pressure ridge was from the northwest across the Lower Mississippi Valley and this meant that weak disturbances moved into the region. These disturbances reacted with deep moisture to produce showers and thunderstorms across portions of the region, some of which produced flash flooding and severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 7, 1:40 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 7, 1:40 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT TUE AUG 7 2012

.DISCUSSION...
AFTERNOON THUNDERSTORMS BEGINNING TO DEVELOP ACROSS SOUTHEAST
OKLAHOMA AND SOUTHERN ARKANSAS IN AN AREA RICH IN ATMOSPHERIC
MOISTURE AND TEMPERATURES APPROACHING 100 DEGREES. MOST OF THIS
ACTIVITY SETTING UP ALONG A BOUNDARY EXTENDING FROM ALONG THE RED
RIVER TO DEQUEEN AND NORTHEAST TOWARD LITTLE ROCK. AS THESE STORMS
SHIFT SOUTH ACROSS THE REGION DURING THE PERIOD OF PEAK
HEATING THIS AFTERNOON...ISOLATED OCCURRENCES OF STRONG TO DAMAGING WINDS
GUSTS MAY BE POSSIBLE IN SOME STORMS.

A PERSISTENT WEATHER PATTERN TO CONTINUE THROUGH WEDNESDAY EVENING. THIS
PATTERN WILL BE CHARACTERIZED BY A STALLED SURFACE BOUNDARY
PROVIDING LIGHT WINDS...LOW TEMPERATURES IN THE MID 70S...AND A
CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS.

UPPER-TROUGH DIVES SOUTH EARLY THURSDAY MORNING BRINGING MORE
ORGANIZED CONVECTION ACROSS THE REGION. A COLD FRONT ASSOCIATED
WITH THE UPPER-TROUGH TO PUSH SOUTH ACROSS THE REGION ON THURSDAY
NIGHT BRINGING SLIGHTLY COOLER AND DRIER CONDITIONS ACROSS THE
REGION. WEEKEND SHOULD BE FAIRLY PLEASANT WITH HIGH TEMPERATURES
IN THE LOW TO MID 90S AND LOWS IN THE UPPER 60S TO LOWER 70S.

EXPECT A GRADUAL WARMING TREND EARLY NEXT WEEK AS THE SURFACE
HIGH SHIFTS EAST AND THE REGION COMES UNDER THE INFLUENCE OF
MAINLY ZONAL FLOW. OTHERWISE...PARTLY CLOUDY SKIES TO PREVAIL THROUGH
THE END OF THE FORECAST PERIOD. /05/

&&

.AVIATION...
SCATTERED CONVECTION IS FOCUSING ALONG A STATIONARY FRONTAL
BOUNDARY NEAR THE I-30 CORRIDOR THIS AFTERNOON. VFR CONDITIONS
WILL BE COMMON ACROSS THE AREA...EXCEPT WHERE TSRA ACTIVITY
APPROACHES TERMINALS THIS AFTERNOON AND EVENING. MVFR/IFR
CONDITIONS WILL BE POSSIBLE IN AND AROUND THIS ACTIVITY. LIGHT AND
VARIABLE WINDS ARE EXPECTED THROUGHOUT THE PERIOD...EXCEPT FOR
GUSTY WINDS NEAR ANY THUNDERSTORM ACTIVITY. /23/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  97  75  96  74 /  20  20  30  30  30
MLU  73  98  73  95  72 /  20  20  30  30  30
DEQ  74  98  73  96  69 /  40  30  30  20  20
TXK  76  97  74  95  72 /  40  30  30  30  20
ELD  74  97  74  95  73 /  20  20  30  30  30
TYR  76  98  75  97  76 /  40  30  20  30  20
GGG  76  98  74  96  74 /  40  30  20  30  20
LFK  74  98  75  96  75 /  20  20  20  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/23
Hazardous weather outlook, Aug 7, 10:45 AM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT TUE AUG 7 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FOUR STATE AREA DURING THE AFTERNOON AND EARLY EVENING. THE
GREATEST COVERAGE IS EXPECTED ACROSS NORTH CENTRAL LOUISIANA.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW
DAMAGING WIND GUSTS CANNOT BE RULED OUT WITH ANY STRONG STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THROUGHOUT THE WORK WEEK AS A SERIES OF WEAK UPPER
DISTURBANCES INTERACT WITH A STALLED FRONTAL BOUNDARY AND AN
APPROACHING COLD FRONT LATE IN THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

05

In the hours before

Special weather statement, Aug 7, 3:38 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
438 PM CDT TUE AUG 7 2012

TXZ096-108-109-072230-
FRANKLIN-RED RIVER-TITUS-
438 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     FRANKLIN...RED RIVER AND TITUS...

INCLUDING THE FOLLOWING LOCATIONS...
     BAGWELL...BOGATA...CLARKSVILLE AND HAGANSPORT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DEPORT...OR 13 MILES WEST OF
CLARKSVILLE...MOVING SOUTH AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Aug 7, 3:46 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
446 PM CDT TUE AUG 7 2012

LAZ011-017>019-072230-
NATCHITOCHES-RED RIVER-SABINE-WINN-
446 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     SABINE...RED RIVER AND NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     CAMPTI AND NATCHITOCHES...

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CAMPTI...OR 10 MILES NORTH OF
NATCHITOCHES...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Aug 7, 4:07 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CDT TUE AUG 7 2012

LAZ001-010-TXZ138-151-072245-
CADDO-DE SOTO-HARRISON-PANOLA-
507 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     HARRISON AND PANOLA...
IN NORTHWEST LOUISIANA...
     DE SOTO AND CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     GREENWOOD...CARTHAGE...DEBERRY...ELYSIAN FIELDS AND WASKOM...

AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ELYSIAN FIELDS...OR 18 MILES
SOUTHEAST OF MARSHALL...MOVING SOUTH AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

09
Local storm report, Aug 7, 4:31 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
531 PM CDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     3 NE NATCHITOCHES       31.79N 93.06W
08/07/2012                   NATCHITOCHES       LA   LAW ENFORCEMENT

            TREE DOWN ON PAUL JORDAN ROAD

&&

25
Local storm report, Aug 7, 4:32 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
532 PM CDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     NATCHITOCHES            31.76N 93.10W
08/07/2012                   NATCHITOCHES       LA   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN NATCHITOCHES

&&

25
Special weather statement, Aug 7, 5:18 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 PM CDT TUE AUG 7 2012

TXZ152-165-080000-
ANGELINA-NACOGDOCHES-
618 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES AND ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     ETOILE...MARTINSVILLE...MELROSE...NACOGDOCHES...POLLOK AND
     WODEN...

AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NACOGDOCHES...MOVING SOUTH AT 10
MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

09

The radar

The Shreveport radar (KSHV), 118 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nacogdoches

When
August 7, 5:36 PM CST
Where
Nacogdoches County, 0.59 mi E of Bonita Jct
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.650, -94.660

Hail was reported three miles north of Nacogdoches, Texas.

Hail, Nacogdoches

When
August 7, 5:37 PM CST
Where
Nacogdoches County, 1.36 mi ENE of Nacogdoches
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.610, -94.650

Hail was reported at Hwy. 7 and Loop 224.

Thunderstorm Wind, Nacogdoches

When
August 7, 5:52 PM CST
Where
Nacogdoches County, 0.91 mi SW of Nacogdoches
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.590, -94.680

Trees were downed on FM. 2863 southwest of Nacogdoches, Texas.

Hail, Bowie

When
August 7, 6:25 PM CST
Where
Bowie County, 0.9 mi NW of Bassett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.330, -94.580

Nickel size hail was reported on Hwy. 67 and Hwy. 98 near Simms, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399516, 399517, 399518, 399519.